Sports cream overdose

Toggle: English / Spanish

Definition

Sports creams are cream- or ointment-based medicines used to treat aches and pains. Sports cream overdose occurs when someone accidentally or intentionally uses more than the normal or recommended amount of this product.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Alternative Names

Ben-Gay overdose; Menthol and methyl salicylate overdose; Methyl salicylate and menthol overdose

Poisonous Ingredient

  • Menthol
  • Methyl salicylate

See also: Methyl salicylate overdose

Where Found

Methyl salicylates and menthol are found in many over-the-counter pain-relieving creams.

Symptoms

Airways and lungs:

Eyes, ears, nose, and throat:

  • Eye irritation
  • Loss of vision
  • Ringing in the ears
  • Throat swelling

Kidneys:

  • Kidney failure

Nervous system:

  • Dizziness
  • Drowsiness
  • Fever
  • Hallucinations

Other (from eating the poison):

Skin:

  • Rash (usually an allergic reaction)
  • Mild burn (in extremely high doses)

Stomach and intestines:

  • Nausea
  • Vomiting, possibly with blood

Home Care

If the cream was swallowed or placed in the eyes, seek immediate medical treatment. Flush the eyes with water and remove any cream that remains on the skin. Do NOT make the person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • The name of the product (ingredients and strengths, if known)
  • When it was swallowed
  • The amount swallowed

Poison Control

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to Expect at the Emergency Room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support (artificial respiration)
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (through the vein) fluids
  • Laxative
  • Medication (antidote) to reverse the effects of the poison
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

If the poisoning occurred through skin exposure, the patient may receive the following:

  • Washing (irrigation) of the skin, perhaps every few hours for several days
  • Surgery to remove burned skin (debridement)

Outlook (Prognosis)

How well a patient does depends on the amount of poison swallowed and how quickly treatment was received. The faster a patient gets medical help, the better the chance for recovery. Recovery is likely if the effects can be reversed.

Prevention

Keep all medications and poisons in child-proof containers and out of the reach of children.

References

Michael JB. Deadly pediatric poisons: nine common agents that kill at low doses. Emerg Med Clin North Am. 2004;22(4):1019-1050.

Mokhlesi B, et al. Adult toxicology in critical care: Part II: specific poisonings. Chest. 2003;123(3):897-922.

Yip L. Salicylates. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 170.

Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 149.

Version Info

  • Last reviewed on 10/12/2013
  • Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch)

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

This page was last updated: May 20, 2014

         
Average rating (5)